SGLT-2 Inhibitors May Cause Diabetic Ketoacidosis

By GabbyPA Latest Reply 2017-05-17 11:48:24 -0500
Started 2015-06-02 10:22:08 -0500

Oh great. New drugs, new problems.The title of the article says "may cause" but in the body it says the warning states "the FDA recently issued a drug safety warning on the possibility of diabetic ketoacidosis (DKA) in all people taking SGLT-2 inhibitor pills."

What drugs are impacted by this warning?
The warning applies to the following US approved drugs:

SGLT-2 inhibitors: Invokana, Farxiga, and Jardiance

Combination drugs: Invokamet, Xigduo XR, and Glyxambi.

SGLT-2 inhibitors are approved for type 2 diabetes, though some type 1 patients have taken them off-label in addition to insulin to help stabilize blood sugar levels and reduce their insulin requirements.
- See more at:

If you are using any of these medications, I would say talk to your doctor and get tested to make sure the risk is worth the treatment.

9 replies

catzane 2015-06-11 21:28:51 -0500 Report

Oh wow. I currently take invokamet. I also had dka in February. It was extremely scary. I thought I just caught a stomach flu. Was continually eating poorly for awhile, and had missed a lot of my meds. Was snowed in all the prior week too. Started with vomiting and a stomach ache. Then severe thirst and confusion. I threw up again and felt like I cracked a rib in my back…It hurt so bad to inhale. Off to the er we went after that… My blood sugar was 485 at the er…they gave me a %5 chance to make it through the night.6 days in the hospital, 3 in the cardiac critical unit. I'm 39, type 2 since 22. I learned then to stop cheating .

GabbyPA 2015-06-13 12:04:08 -0500 Report

OMG! That is horrible. Are you still taking invokamet? Have you talked to your doctor about that side effect? Specially after an episode like that. I hope you are doing better.

catzane 2015-06-13 12:16:51 -0500 Report

Yes. Still on it, it really does help. He thinks my dka was a result of pancreatitis… I have really high triglycerides.. 3000+.

GabbyPA 2015-06-13 12:22:34 -0500 Report

As long as he is aware. I would keep an eye on things though. It's tough, we take one thing to help out in one area, and something else gets all wacky.

MelodyRain 2015-06-02 15:21:29 -0500 Report

I've heard of DKA, I don't really know what it is. I assume it's not a good thing?

Jibber Jabber
Jibber Jabber 2015-06-02 10:59:50 -0500 Report

Ahhh…new drugs…they kiss you on one cheek…and slap you on the other…would rather eliminate EVERY carb from my diet and live on meat and fat..then take a new drug…

Next Discussion: Timesulin Pen Cap »